The trusted source for
healthcare information and
While cases of e-cigarette or vaping product use-associated lung injury (EVALI) continue to mount, the CDC has issued interim guidance for healthcare providers based on what investigators have gleaned thus far from the evidence collected.
As of Oct. 22, there have been 1,604 cases associated with EVALI reported to the CDC. These cases have come from 49 states, Washington, DC, and one U.S. territory. Further, 34 deaths from EVALI have been confirmed in 24 states. The latest agency guidance is designed to offer a framework for the initial assessment, evaluation, management, and follow-up of patients with EVALI.1
In particular, the guidance states that patients suspected of presenting with EVALI should undergo a chest radiograph. Hospital admission is recommended for patients with low blood oxygen levels or who are in respiratory distress.
Further, the guidance states that treatment options to consider include the empiric use of a combination of antibiotics and antivirals or steroids, depending on the clinical context.
Beyond these steps, practitioners are encouraged to recommend evidence-based tobacco cessation tactics and to counsel patients on discontinuing their use of vaping products.
Furthermore, to avoid the risk of recurrence, patients who have been treated for EVALI should be encouraged strongly not to resume their use of vaping products. There have been reports of patients with EVALI who were readmitted for clinical care following treatment for the condition and discharge from hospitals.
In a media briefing about the outbreak on Oct. 11, Anne Schuchat, MD, principal deputy director at the CDC, explained what investigators have learned about EVALI presentations thus far.
“Based on data submitted to the CDC from 339 patients ... about 95% initially experienced respiratory symptoms like cough, chest pain, or shortness of breath,” she indicated. “A large proportion, about 77%, had gastrointestinal symptoms like abdominal pain, nausea, vomiting, and diarrhea. Nearly half required transfer to intensive care units.”
Schuchat also noted that 22% of patients required mechanical ventilation. Further, out of 287 patients for whom the CDC had collected information, 88% received corticosteroids.
“We only had follow-up information for 140 of [these patients], and 82% were reported to have improved,” she said. “We don’t know yet how many of these [patients] might have improved without corticosteroid treatment, and we don’t know yet whether there are negative consequences like worsening infection risk for treatment with corticosteroids.”
The findings collected so far show that products containing tetrahydrocannabinol (THC), the high-inducing ingredient in marijuana, have been linked to most EVALI cases identified, Schuchat noted. “Given that a small percentage of patients have reported exclusive use of e-cigarette or vaping products containing nicotine, and many people with these lung injuries report combined use of THC and nicotine-containing products, we cannot exclude the possibility that nicotine-containing products play a role in this outbreak,” she said.
While investigators continue their efforts to pin down the precise causes for EVALI, Schuchat stressed that the outbreak remains a critical issue. “We need to take steps to prevent additional cases. We are not seeing a meaningful drop-off in new cases,” she stressed. “Many more people have been hospitalized with lung injury each week since we first advised the public about the national outbreak. We have seen cases from all but one state [Alaska], and continue to learn of more deaths from this condition. We urge clinicians to report illnesses consistent with lung injury in people who have used e-cigarettes or vaping products to their state or local health departments.”
Ned Sharpless, MD, the acting commissioner of the FDA, also spoke at the briefing about the agency’s work toward finding the root of the EVALI cases.
“Our staff are using state-of-the-art methods to assess the presence of a broad range of chemicals, including nicotine, THC, ... metals, cutting agents, additives, pesticides, and other toxins,” he explained. “We do know that THC is present in most of the samples tested, which is why FDA issued an updated consumer safety alert ... warning consumers not to use vaping products that contain THC, and not to modify or add any substances, including THC or other oils, to vaping products.”
Sharpless cautioned that the investigation is not limited to only THC. Nevertheless, until the case is solved, investigating this outbreak is the agency’s leading priority. “The FDA is focused on identifying the products that are making people ill and following the supply chain to its source,” he said. Sharpless added that the agency is following “every possible lead, which includes traveling throughout the country to gather any available evidence, including devices, pods, diluting agents, and more.”
Financial Disclosure: Physician Editor Robert Bitterman, MD, JD, FACEP, Nurse Planner Nicole Huff, MBA, MSN, RN, CEN, Author Dorothy Brooks, Editor Jonathan Springston, Editor Jill Drachenberg, Editorial Group Manager Leslie Coplin, and Accreditations Manager Amy M. Johnson, MSN, RN, CPN, report no consultant, stockholder, speaker’s bureau, research, or other financial relationships with companies having ties to this field of study.